FDA: Avoid Powdered Pure Caffeine

Powdered caffeine, which is commonly sold over the internet and in other locations should be avoided, according to a Food and Drug Administration (FDA) release. Using ever stronger language, the FDA said the individuals with pre-existing heart conditions should not use the products. The FDA states that these products are almost 100 percent caffeine and even small amounts can be lethal. The FDA stated that it is aware of the death of a teenager in Ohio who consumed one of these products.

Dosage Amounts

The FDA said that consumption of a very small amount of these products can cause an accidental overdose. A single teaspoon of pure caffeine can be the equivalent of 25 cups of coffee. Furthermore, the FDA said that it is nearly impossible to accurately measure powdered caffeine with common kitchen tools. The Washington Post reported in a story on the death of an Ohio teenager that “a mere 1/16th of a teaspoon can contain 200 milligrams of caffeine, roughly the equivalent of two large cups of coffee.”

Symptoms

The symptoms of caffeine overdose include rapid or dangerously erratic heartbeat, seizures, vomiting, stupor, disorientation, and death, according to the FDA. The severity of these symptoms is much greater than simply drinking too much coffee, tea or other caffeinated beverage, said the FDA. An individual who believes they have consumed too much caffeine and are experiencing one of these reactions should seek immediate medical care.

Death of Teenager

A county coroner in Ohio ordered additional tests after a bag with white powder was discovered in the home of an Ohio teenager who unexpectedly died of seizures and an abnormal heart beat. Those tests revealed that the teenager had taken more than a teaspoon of the powder, or about 16 times the recommended dose, according to a report on Cleveland.com. The Washington Post article stated that the same corner’s report said that the teenager “had more than 70 micrograms of caffeine per milliliter of blood in his system, as much as 23 times the amount found in a typical coffee or soda drinker.”

The Substance Abuse and Mental Health Service (SAMHSA) reported that the number of emergency department visits associated with the use of energy drinks has doubled; going from 10,678 in 2007 to 20,783 in 2011. SAMHSA described energy drinks as flavored beverages containing high doses of caffeine. Caffeinated powder, which the FDA is advising people not to use and the cause of the death of the teenager in Ohio, is sold as a dietary supplement and as such is not as heavily regulated as other substances. Users routinely added it to drinks as a way of weight control.

The FDA would like people to report adverse events associated with the use of powdered caffeine by calling them at 240-402-2405 or by email at CAERS@cfsan.fda.gov.